Alert archive / Montana / Red Flag Warnings in 2020
Red Flag Warning 5, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 6, 2020, 2:23 PM MDT for 18 counties in Montana. It took effect at Aug 7, 2020, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2020, 2:23 PM MDT (20:23 UTC)
- In effect from
- Aug 7, 2020, 12:00 PM MDT
- Expired
- Aug 7, 2020, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -467 J/kg
- Mixed-layer LCL
- 2592 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
728 WWUS85 KTFX 062023 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 223 PM MDT Thu Aug 6 2020 MTZ112>118-071200- /O.UPG.KTFX.FW.A.0003.200807T1800Z-200808T0300Z/ /O.NEW.KTFX.FW.W.0005.200807T1800Z-200808T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 223 PM MDT Thu Aug 6 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR LOW HUMIDITY AND GUSTY WINDS FOLLOWING INCREASED LIGHTNING ACTIVITY FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118... The National Weather Service in Great Falls has issued a Red Flag Warning for strong gusty winds and low humidity, which is in effect from noon to 9 PM MDT Friday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 and 118. * TIMING...Gusty west winds and low relative humidity Friday afternoon and evening. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 16 percent. * TEMPERATURES...In the 70s near 80 at lower elevations. * LIGHTNING...Thunderstorms and associated lightning will be numerous through this evening. Storms will be accompanied by localized wetting rain but may also produce strong outflow wind gusts through this evening. * IMPACTS...The increase in lightning activity today could lead to new fire starts with some emerging in dry and windy conditions on Friday. Any fire starts may rapidly spread in dry and windy conditions Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
3 follow-up statements
457 WWUS85 KTFX 070841 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 241 AM MDT Fri Aug 7 2020 MTZ112>118-080300- /O.CON.KTFX.FW.W.0005.200807T1800Z-200808T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 241 AM MDT Fri Aug 7 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118... * AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 and 118. * TIMING...Gusty west winds and low relative humidity this afternoon and evening. * WINDS...West 20 to 30 mph, with gusts around 40 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...The combination of gusty winds and low humidity could create difficult conditions to contain any new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
148 WWUS85 KTFX 071516 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 916 AM MDT Fri Aug 7 2020 MTZ112>118-080300- /O.CON.KTFX.FW.W.0005.200807T1800Z-200808T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 916 AM MDT Fri Aug 7 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118... * AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 and 118. * TIMING...Gusty west winds and low relative humidity this afternoon and early this evening, with decreasing winds expected by the mid- to late evening hours. * WINDS...West 20 to 30 mph, with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 14 percent. * IMPACTS...The combination of gusty winds and low humidity could create difficult conditions to contain any new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && Moldan $$ http://www.weather.gov/greatfalls
706 WWUS85 KTFX 080253 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 853 PM MDT Fri Aug 7 2020 MTZ112>118-080400- /O.EXP.KTFX.FW.W.0005.000000T0000Z-200808T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 853 PM MDT Fri Aug 7 2020 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118... Winds have diminished and relative humidity has increased over the warned area. Therefore, the Red Flag Warning will be allowed to expire at 9 PM. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 6, 11:34 AM MDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 6, 11:34 AM MDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1134 AM MDT Thu Aug 6 2020 Updated Aviation Discussion .UPDATE... SW flow aloft over the region today ahead of an upper level trough moving onto the WA/BC coast. Several weak shortwave disturbances lift NE across the region today ahead of the main upper trough's arrival tonight. The first weak disturbance is in the process of lifting north through central MT late this morning with some widely scattered light showers. Next and somewhat stronger disturbance upstream is already moving into southern Idaho and SW MT with thunderstorm development there likely to increase over the next several hrs with storms lifting into central MT by mid afternoon. Mid afternoon through early this evening period holds the best chance for stronger thunderstorms across across a swath from near Butte and Helena northeast through Great Falls and Havre. Cloud- cover will likely limit instability somewhat but larger scale lift and wind shear ahead of the upper trough should support some organized storms. Strong wind gusts with thunderstorm downdrafts and outflow look to be the main threat, with hail possible as well in some of the longer lived cells. Forecast updates were minimal but did incorporate latest hi-resolution model guidance to better capture anticipated timing and location of convection later today. Hoenisch && .SYNOPSIS... Scattered showers and thunderstorms in an unstable southwest flow aloft will spread northeast over the region today. Gusty winds and brief heavy rain will be likely with most storms, but stronger storms could produce strong winds and hail. A Pacific cold front will then move through the area overnight, bringing cooler, but still dry air to the area on Friday, along with gusty westerly winds. Dry conditions with cooler than normal temperatures will persist through the weekend, as winds become less breezy. && .AVIATION... Updated 1134 AM MDT Wed Aug 6 2020 (06/18Z TAF Period) Showers and areas of broken mid level clouds will continue to lift north across the region through early this afternoon with thunderstorm development beginning across SW MT. Thunderstorm coverage will increase this afternoon and continue through this evening with greatest concentration shifting from central MT this afternoon to eastern portions of North-central MT this evening. Thunderstorms this afternoon and evening could produce strong outflow winds with gusts in excess of 40kts while potential for heavy rain and possible hail will be more isolated and limited to areas directly beneath the thunderstorm cells. Showers and a few isolated thunderstorms along with broken mid level cloud-cover could linger beyond this evening with a cold front shifting winds to west late tonight followed by clearing. Hoenisch Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .FIRE WEATHER... Scattered thunderstorm coverage today will increase the potential for lightning strikes on drying fuels. Wetting precipitation is possible from some storms, but the chance for new fire starts will increase. The cold front responsible for the storms today will move east of the area overnight, bringing cooler temperatures for Friday, but afternoon relative humidity will fall into the 15 to 25 percent range for much of the area as westerly winds potentially gust to 30 mph at times. This could cause rapid spread of any new fires; therefore, the Fire Weather Watch for North Central Montana and a portion of Southwest Montana for Friday afternoon and evening. Breezy winds with relatively dry conditions will continue into the day on Saturday, but it will not be quite as bad as expected on Friday. && .PREV DISCUSSION... /ISSUED 540 AM MDT Thu Aug 6 2020/ Today through Saturday... The high pressure ridge responsible for the very warm temperatures lately will start to move east of the area as a low pressure trough approaches from the Pacific Northwest. Temperatures will remain above normal today as a Pacific cold front moves slowly over the Continental Divide. Disturbances in the unstable southwest flow aloft ahead of the trough will spread showers and thunderstorms over the forecast area today. The first disturbance will be quite weak as it brings isolated showers and a few thunderstorms to the area this morning, then the increased heating during the afternoon will make the airmass more unstable, increasing the thunderstorm coverage. Southeast surface winds veering more southwesterly through the upper levels could provide enough wind shear to cause some storms to become strong with gusty winds and small hail, but upper level jet dynamics and energy will be somewhat weak, so the vast majority of storms should remain below severe criteria. Precipitable water in the airmass will also be above seasonal averages, so some storms may also produce brief heavy rain. However, increased lightning coverage may still cause a few new fire starts in curing fuels, increasing fire weather concerns. Skies will clear across the area on Friday in the wake of the cold front, but the drier air responsible for this clearing will also mix down to the surface with gusty westerly downslope winds, which will keep afternoon relative humidity low, despite high temperatures mostly staying in the 70s. This should also further increase fire weather concerns (please see the Fire Weather section for details). Cooler than normal temperatures will persist through the day on Saturday with continued dry conditions, but winds will not be quite as strong as those on Friday. Coulston Sunday through next Thursday... Weak upper level ridging will return to Montana early next week, which should keep the area dry as temperatures slowly warm back up to normal by Tuesday. Another low pressure trough will then bring a good chance for showers and thunderstorms to the area once again Wednesday and Thursday (and possibly longer), along with cooler than normal temperatures. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 92 55 78 48 / 40 40 0 0 CTB 91 52 74 46 / 40 30 0 0 HLN 92 53 80 48 / 60 40 0 0 BZN 93 51 84 46 / 50 30 10 0 WYS 86 44 80 40 / 30 20 10 0 DLN 87 49 80 44 / 60 30 0 0 HVR 99 58 79 51 / 20 40 10 0 LWT 92 54 79 47 / 40 40 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Friday afternoon through Friday evening Central and Eastern Lewis and Clark National Forest Areas... Chouteau and Fergus Counties...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front...Lincoln Ranger District of the Helena National Forest. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 6, 1:46 PM MDT, 37 minutes before
Special Weather Statement National Weather Service Great Falls MT 146 PM MDT Thu Aug 6 2020 MTZ015-062015- Madison- 146 PM MDT Thu Aug 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MADISON COUNTY... At 146 PM MDT, a strong thunderstorm was located near Virginia City, moving northeast at 10 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Virginia City, Ennis, Jeffers and Mcallister. This includes Highway 287 between mile markers 41 and 59. Cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4521 11188 4529 11195 4552 11167 4527 11149 TIME...MOT...LOC 1946Z 247DEG 10KT 4527 11184 RCG
Special weather statement, Aug 6, 1:56 PM MDT, 27 minutes before
Special Weather Statement National Weather Service Great Falls MT 156 PM MDT Thu Aug 6 2020 MTZ051-062030- Fergus- 156 PM MDT Thu Aug 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FERGUS COUNTY... At 156 PM MDT, a strong thunderstorm was located 11 miles east of Denton, or 19 miles northwest of Lewistown, moving northeast at 15 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Danvers. Cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4716 10967 4726 10985 4758 10974 4735 10930 TIME...MOT...LOC 1956Z 217DEG 15KT 4726 10972 RCG
Special weather statement, Aug 6, 2:14 PM MDT, 9 minutes before
Special Weather Statement National Weather Service Great Falls MT 214 PM MDT Thu Aug 6 2020 MTZ015-062045- Madison- 214 PM MDT Thu Aug 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MADISON COUNTY... At 213 PM MDT, a strong thunderstorm was located over Ennis, or 11 miles east of Virginia City, moving northeast at 15 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Ennis, Jeffers and Mcallister. This includes Highway 287 between mile markers 45 and 61. Cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4528 11173 4537 11184 4559 11162 4538 11136 TIME...MOT...LOC 2013Z 230DEG 14KT 4536 11172 RCG
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:18 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 27 min |
| Aug 5, 6:24 PM MDT | Special Weather Statement | TFX | Broadwater | 36 min |
| Aug 5, 6:44 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 31 min |
| Aug 5, 6:50 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 25 min |
| Aug 5, 6:59 PM MDT | Special Weather Statement | TFX | Broadwater | 31 min |
| Aug 5, 7:24 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 36 min |
| Aug 5, 7:30 PM MDT | Special Weather Statement | TFX | Meagher | 30 min |
| Aug 5, 7:57 PM MDT | Special Weather Statement | TFX | Cascade | 33 min |
| Aug 5, 8:03 PM MDT | Special Weather Statement | TFX | Meagher | 27 min |
| Aug 5, 8:28 PM MDT | Special Weather Statement | TFX | Cascade, Meagher | 32 min |
| Aug 5, 9:05 PM MDT | Special Weather Statement | TFX | Cascade | 25 min |
| Aug 6, 1:46 PM MDT | Special Weather Statement | TFX | Madison | 29 min |
| Aug 6, 1:56 PM MDT | Special Weather Statement | TFX | Fergus | 34 min |
| Aug 6, 2:14 PM MDT | Special Weather Statement | TFX | Madison | 31 min |
| Aug 6, 2:38 PM MDT | Special Weather Statement | TFX | Judith Basin | 37 min |
| Aug 6, 2:59 PM MDT | Special Weather Statement | TFX | Madison | 31 min |
| Aug 6, 3:06 PM MDT | Special Weather Statement | TFX | Fergus | 24 min |
| Aug 6, 3:14 PM MDT | Special Weather Statement | TFX | 31 min | |
| Aug 6, 3:30 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 19 min |
| Aug 6, 3:35 PM MDT | Special Weather Statement | TFX | Madison | 40 min |
| Aug 6, 3:47 PM MDT | Special Weather Statement | TFX | Broadwater | 43 min |
| Aug 6, 3:52 PM MDT | Special Weather Statement | TFX | Fergus | 23 min |
| Aug 6, 4:18 PM MDT | Special Weather Statement | TFX | Jefferson | 27 min |
| Aug 6, 4:19 PM MDT | Special Weather Statement | TFX | Gallatin | 41 min |
| Aug 6, 4:31 PM MDT | Special Weather Statement | TFX | Cascade | 29 min |
| Aug 6, 4:37 PM MDT | Special Weather Statement | TFX | 23 min | |
| Aug 6, 4:39 PM MDT | Special Weather Statement | TFX | Blaine | 36 min |
| Aug 6, 4:49 PM MDT | Special Weather Statement | TFX | Broadwater | 26 min |
| Aug 6, 5:01 PM MDT | Special Weather Statement | TFX | Blaine | 29 min |
| Aug 6, 5:20 PM MDT | Special Weather Statement | TFX | Jefferson, Lewis and Clark | 25 min |
| Aug 6, 5:29 PM MDT | Special Weather Statement | TFX | Blaine | 31 min |
| Aug 6, 5:45 PM MDT | Special Weather Statement | TFX | Cascade | 30 min |
| Aug 6, 5:49 PM MDT | Special Weather Statement | TFX | Broadwater, Jefferson, Lewis and Clark | 26 min |
Nearby
Red Flag Warnings in Montana, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.